Georgia, 2020

Hail and Lightning Strike in Georgia, March 5, 2020

March 5, 2020 · NWS CHS · 2 events in 2 counties and zones

Widespread light to moderate rain spread across southeast Georgia ahead of a developing low pressure system along the Gulf Coast. Embedded thunderstorms developed within this stratiform rain, producing a report of small hail and a few lightning strikes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Widespread light to moderate rain spread across southeast Georgia ahead of a developing low pressure system along the Gulf Coast. Embedded thunderstorms developed within this stratiform rain, producing a report of small hail and a few lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 5, 6:52 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 5, 6:52 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
652 AM EST Thu Mar 5 2020

.SYNOPSIS...
Low pressure will move over South Georgia today, then quickly
shift offshore tonight. High pressure is expected Friday
through early next week. A front could approach the region
towards the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: The main batch of mid level short wave energy is forecast
to shift from the Gulf Coast states into the Carolinas late in
a dampening mode, kicked onward by a deep and digging upper low
over the upper plains states. We have a two-fold threat for
significant weather today in the forms of heavy rainfall and
potential severe weather across Southern GA.

The risk for severe weather appears confined to about the same
areas as we saw on Wednesday to the south of Interstate 16. A
quasi-stationary front just south of the GA/FL state line at
daybreak is forecast to lift north as warm front today, perhaps
reaching or just crossing over the Altamaha River this
afternoon. Latest HRRR and RAP13 high resolution model runs have
been very concerning showing a nose of mid 70s surface temps
punching into eastern Long and McIntosh County ahead of a potent
batch of deep convection riding along the main surface wave
riding along the boundary. If this scenario plays out, we are
going to see some severe tstms today and possible tornadoes in
our GA zones to the south of I-16. Many other other models keep
this slot suppressed right at, or just to the south of the
Altamaha River. We have a suspicion that some of our GA zones
may catch part of a Tornado Watch this afternoon if deep
convection and the warm front both develop in similar fashion to
much of recent CAM solutions at this point. In Savannah, the
latest forecast soundings show a wedge profile at mid/late
afternoon with steep mid level lapse rates and Pwats of 1.75
inches. However with this profile, surface temps will probably
be in the upper 50s at best which suggests severe risk is lower
than points to the south.

The Flash Flood Watch was extended to cover all of Southeast
GA to improve our messaging and respect the fact that some of
the heaviest rains will likely occur closer to the time of high
tide this afternoon. The final bout of rains will sweep through
the area today with many areas likely to see another inch of
rain at a minimum with bands of deeper convection across South
GA producing amounts exceeding 2 inches. A secondary band of
heavier rain amounts will probably occur across Southern SC in
associated with stronger frontogenesis and focused upper
forcing for ascent. Temps across the Charleston zones may not be
much above 50 degrees this afternoon with locally heavy rains
now introduced in all of our zones.

Tonight: Developing low pressure off the Carolina coast will
move away, while a dry slot shifts quickly northeast over our
forecast area not long after sunset. This will lead to rain
tapering off from SW to NE during the evening hours and leave
us perhaps with some drizzle before clouds begin to break up
late in some areas as low level flow backs to NW. Lows will
be in the upper 40s many areas along coastal zones with mid
40s inland.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday: The mid-levels will consist of a strengthening/amplifying
trough over the East Coast during the day. The trough axis is
forecasted to shift offshore overnight. At the surface, the previous
day's storm will be far offshore and quickly moving away. Meanwhile,
a dry cold front will approach from the northwest, moving through
during the late morning or early afternoon. Behind the front, strong
high pressure is forecasted to follow. Strong subsidence associated
with the high will lead to a dry and mostly sunny day. Cold air
advection behind the front will be offset somewhat by downsloping
off the Appalachians. Highs should be a few degrees below normal.
The most noticeable thing may be the winds. A steep surface pressure
gradient will cause strong and gusty winds, especially in the
afternoon and early evening. Though, winds over land are not
expected to be high enough to prompt Wind Advisories. However, wind
gusts over Lake Moultrie could reach 25 kt, which would prompt a
Lake Wind Advisory. Overnight the focus changes to the temperatures.
Continued cold air advection will cause temperatures to drop into
the 30s. Temperatures may stay just above freezing for most
locations. However, frost formation is a concern due to the
temperatures and clear skies. However, the elevated winds and low
dewpoints could limit or prevent it from forming. Given the several
inches of rain from the previous few days, grounds will be saturated
and probably offset the low dew points. The winds may limit the
frost, except for late at night and in wind-sheltered locations.
With that in mind, we have a few hours of only patchy frost.

Saturday: A strong mid-level trough will be off the East Coast in
the morning with a ridge over the central U.S. The trough will get
pushed away by the high, which will move over the East Coast by the
overnight period. Surface high pressure centered to our northwest in
the morning will move over the Southeast U.S. by the overnight
period, leading to dry conditions. Despite sunny skies, the
combination of northerly surface winds, 850 mb temperatures, and
thickness values will only support high temperatures in the mid 50s,
and slightly warmer in GA. Overnight, the combination of clear skies
and very light or calm winds will lead to excellent radiational
cooling. Lows should fall into the 30s for most locations, with
freezing temperatures possible far inland. Frost formation is a
concern, so we added patchy frost to the forecast for the last few
hours of the night.

Sunday: Mid-level ridging will be over the Southeast U.S. with
surface High pressure underneath it. Expect a benign weather day for
a change, with mostly sunny skies and light winds. Temperatures
should be within a few degrees of normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Surface High pressure will move away from the Southeast U.S. Sunday
night into Monday. A cold front could approach the region Tuesday
into Wednesday, bringing a chance of showers.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Today, rains will expand and become heavier by late morning
through the afternoon hours. We cannot rule out some thunder at
the terminals today, it looks elevated at this point with KSAV
standing the higher risk for tstms. Low level wind shear is
possible today but it looks marginal through shallower layers.
Widespread IFR cigs and vsbys will be likely during the day.
Tonight, the precip should taper to drizzle with the low
offshore pulling away. There will probably also be widespread
IFR cigs around much of the night until 09Z-10Z when forecast
soundings shows moisture shredding out.

Extended Aviation Outlook: Gusty winds are expected Friday. VFR will
prevail Friday through Monday.

&&

.MARINE...
Very complex and tricky marine forecast through tonight as
low pressure translates off our coast by late afternoon and
then shifts northeast tonight. As surface pressure falls
intensify off the coast late this morning and especially this
afternoon, pinching NE gradients will develop right along the SC
coast with winds/seas expected to build. A SCA was extended
down to the Savannah River today to account for the tightening
pressure gradients. Winds will increase to 15-25 kt with gusts
to 30 kt seaward of the northern Charleston Coast late today and
this evening. We may need a SCA for near shore GA waters later
today and tonight but will let the mesoscale develop today
before any flags are raised.

On the back-side of the ejecting low tonight, winds and seas
will build off the GA coast beyond 20 NM. We hoisted a SCA
for our outer GA waters as N to NW winds increase and seas
build to 6 ft out closer to the Gulf Stream.

Friday: A dry cold front will push through the area in the late
morning or early afternoon, followed by high pressure moving in
behind it. A steep surface pressure gradient aided by cold air
advection will cause northwest winds to rapidly increase, especially
in afternoon. The winds will stay strong and gusty through the first
part of the night, then slowly ease after midnight.

For the Charleston Harbor: A Small Craft Advisory will be needed
starting in the afternoon and continuing through most of the night
due to winds.

For all of the waters within 20 nm: Small Craft Advisories will be
needed starting in the afternoon and continuing through the night
due to winds and seas. It's possible we may have a brief period of
Gale conditions across the Charleston waters in the evening, so a
Gale Watch is not out of the question.

For the GA waters beyond 20 nm: A Small Craft Advisory will be in
effect in the morning due to winds and seas. Due to rapidly
deteriorating conditions, a Gale Watch is now in effect starting in
the afternoon and continuing through the night.

Saturday: The center of high pressure will approach the Southeast,
causing the surface pressure gradient to lower. Winds and seas will
respond by quickly trending lower. Any marine headlines in effect
should first expire across the waters within 20 nm. A marine
headline is expected to be up longer for the GA waters beyond 20 nm
because seas will take a little longer to subside there.

Sunday and Monday: High pressure over the Southeast Sunday will
shift offshore Sunday night into Monday, bringing tranquil
conditions.

&&

.HYDROLOGY...
A Flash Flood Watch has been extended to cover all of our
Southeast GA zones early this morning. Another round of rains
are expected today with periods of heavy convective rainfall.
Additional rainfall totals are forecast between 1.5 and 2.5
inches, although isolated higher amounts cannot be ruled out.
Reports from emergency management indicate there are several
ongoing road closures due to flooding from prior rainfall,
primarily across interior Georgia counties. High tide is between
3 PM and 5 PM this afternoon and this may coincide with some of
the most intense rains along Coastal GA.

River levels are likely to rise again into the weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 4 PM EST this afternoon for GAZ087-088-
     099>101-114>119-137>141.
SC...None.
MARINE...Small Craft Advisory from 10 AM this morning to 6 AM EST
     Friday for AMZ350-352.
     Gale Watch from Friday afternoon through late Friday night for
     AMZ374.
     Small Craft Advisory from midnight tonight to 4 PM EST Friday
     for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Mar 5, 4:10 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 AM EST Thu Mar 5 2020

SCZ040-042>044-047>052-060915-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
410 AM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rain: Periods of heavy rain are expected. This rain could
produce standing water in low-lying areas and on roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing Temperatures: Temperatures could approach freezing Saturday
night. Frost Advisories and/or Freeze Watches could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-060915-
Jenkins-Screven-Candler-Bulloch-Effingham-
410 AM EST Thu Mar 5 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing Temperatures: Temperatures could approach freezing Saturday
night. Frost Advisories and/or Freeze Watches could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-060915-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
410 AM EST Thu Mar 5 2020

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-060915-
Inland Berkeley-
410 AM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rain: Periods of heavy rain are expected. This rain could
produce standing water in low-lying areas and on roadways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: Gusty winds are expected over Lake Moultrie Friday into
Friday night. A Lake Wind Advisory could be needed.

Freezing Temperatures: Temperatures could approach freezing Saturday
night. Frost Advisories and/or Freeze Watches could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-060915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
410 AM EST Thu Mar 5 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ114>119-137>141-060915-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
410 AM EST Thu Mar 5 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: There is a small risk for severe thunderstorms
this afternoon. The main hazards are damaging winds and possibly an
isolated, weak tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing Temperatures: Temperatures could approach freezing Saturday
night. Frost Advisories and/or Freeze Watches could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Chatham

When
March 5, 9:45 AM EST to 9:46 AM EST
Where
Chatham County, Pooler
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.120, -81.250

The Savannah TV station WTOC reported dime sized hail in Pooler.

Lightning, Effingham

When
March 5, 9:47 AM EST to 9:48 AM EST
Where
Effingham County, 2.38 mi NNE of Faulkville
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.180, -81.310

Effingham County dispatch reported a light strike that caused a structure fire around the 100 block of Briarwood Court.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883676, 883677.